Red Skin Syndrome

Red Skin Syndrome, or RSS, is a broad term used for when the skin has become dependent on topical steroids. It is also known as Topical Steroid Addiction (TSA) and Steroid-induced eczema. Your skin will become inflamed, turning red and itchy, usually having it spread over parts of your body that were never treated with steroids. It is highly misdiagnosed, often times deemed as ‘severe atopic dermatitis’ where the patient is given an even more potent steroid.

The only way to come through Red Skin Syndrome is to cease using steroids, which is known as Topical Steroid Withdrawal (TSW). Unless steroids are dire, such as tapering oral steroids due to adrenal failure, all types of steroids should be avoided.

Tapering and “Cold Turkey” quitting of topical steroids have both been prescribed. Does tapering stop Red Skin Syndrome? No. But doctors differ on if it’s easier on the system to taper or whether you are just prolonging the inevitable.

Before stopping topical steroids, you may show symptoms of an increased allergic response, a deep itch or burning of the skin, rebound redness between applying topical steroids, and a worsening of eczema symptoms. After ceasing topical steroid use, the most common is severe red skin that can spread to all different parts of the body. Red sleeves, burning, severe itch, oozing (which can come with an odor), hair loss, extreme shedding of skin, blurry vision, swollen lymph nodes, nerve pain, edema, adrenal issues, cortisol issues, a severe spike in your IgE levels, skin atrophy (elephant skin), insomnia, fatigue, change in appetite, and altered thermoregulation (feel extremes of hot and cold) are also common symptoms.

Red Skin Syndrome can happen using any type of steroid, not just topical. The hugest problem however is that most professionals feel topical steroids do not become systemic, therefore not being able to cause this type of damage. This is extremely incorrect. Inside your topical steroid inserts, it clearly states that these drugs can become systemic and can cause adrenal fatigue.

Many studies vary, but topical steroid use should be no longer than 2-4 weeks. Just 2 weeks alone can cause side effects.

Not all topical steroids are created equal: One must be aware of their steroid potency and vehicle of use, discussed in Potency & Preparation.

When it comes to the withdrawal journey, it varies from person to person. Withdrawal lengths vary greatly, ranging from a few months to several years. This is why prevention is vital.

This slideshow requires JavaScript.

 

 

 

%d bloggers like this: